Alert archive / Georgia / Tornado Warnings in 2023
Tornado Warning 43, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Apr 3, 2023, 1:32 PM EDT for Decatur County, Georgia. It was in force for 28 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2023, 1:32 PM EDT (17:32 UTC)
- Expired
- Apr 3, 2023, 2:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Decatur County, GA
The radar
The Tallahassee radar (KTLH), 59 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 1:39 PM EDT | TSTM WND DMG | 2 Sse Bainbridge, GA | TREE DOWN ON A HOUSE ON BOXWOOD DRIVE. |
| Apr 3, 1:40 PM EDT | TORNADO | 4 Ese Bainbridge, GA | EF1 TORNADO CONFIRMED BY STORM SURVEY. |
| Apr 3, 1:45 PM EDT | TSTM WND DMG | 4 Ese Bainbridge, GA | TREE DOWN AT 141 NEBO CHURCH ROAD. |
| Apr 3, 1:48 PM EDT | TORNADO | 1 Nw Climax, GA | EF1 TORNADO CONFIRMED BY STORM SURVEY. |
| Apr 3, 1:49 PM EDT | TSTM WND DMG | 3 Wnw Climax, GA | NWS EMPLOYEE REPORTS SEVERAL TREES DOWN NEAR US-84 OVER A 1 MILE STRETCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 10:51 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -384 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
550
WFUS52 KTAE 031732
TORTAE
GAC087-031800-
/O.NEW.KTAE.TO.W.0043.230403T1732Z-230403T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
132 PM EDT Mon Apr 3 2023
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
Northeastern Decatur County in southwestern Georgia...
* Until 200 PM EDT.
* At 132 PM EDT, a severe thunderstorm capable of producing a tornado
was located near West Bainbridge, or near Bainbridge, moving east
at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Bainbridge and West Bainbridge around 135 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Hanover, Ausmac, Fowlstown, Cyrene, Climax and Decatur Co A/P.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.
&&
LAT...LON 3077 8438 3082 8470 3087 8471 3096 8471
3102 8467 3102 8438
TIME...MOT...LOC 1732Z 274DEG 33KT 3091 8464
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
42-DVD1 follow-up statement
782
WWUS52 KTAE 031740
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
140 PM EDT Mon Apr 3 2023
GAC087-031800-
/O.CON.KTAE.TO.W.0043.000000T0000Z-230403T1800Z/
Decatur GA-
140 PM EDT Mon Apr 3 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR
NORTHEASTERN DECATUR COUNTY...
At 140 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Bainbridge, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Decatur County, including the following locations...
Fowlstown and Climax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3077 8438 3081 8462 3090 8462 3099 8459
3102 8438
TIME...MOT...LOC 1740Z 277DEG 36KT 3087 8452
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
42-DVDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 3, 10:10 AM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Apr 3, 10:10 AM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1010 AM EDT Mon Apr 3 2023
...New UPDATE...
.UPDATE...
Issued at 938 AM EDT Mon Apr 3 2023
12Z surface analysis shows a warm front extending from Coffee
County, AL east-southeast across along or near the FL/GA line.
The front will continue advancing northward across the forecast
area. A long lived MCS is moving eastward just north of this
front. A few strong to severe storms have been developing along
the boundary. The 12Z KTAE sounding indicates a favorable
environment for severe storms particularly once we start to see
some breaks in the clouds and further destabilize. We remain in an
SPC Slight Risk outlook. The forecast looks to be on track.
&&
.NEAR TERM...
(Today and tonight)
Issued at 321 AM EDT Mon Apr 3 2023
Severe weather and pockets of excessive rain will be the main
concerns today. SPC has placed our NW FL, SE AL, and far SW GA
counties in a Slight Risk (level 2 of 5) for severe weather today.
A warm front is currently lifting north near the coast. There is a
sharp gradient in surface dewpoint across the front. From midnight
to 2 am, Apalachicola saw its dewpoint rise from 59F to 71F as the
front passed. As the front lifts north this morning, the rapid
increase in boundary layer moisture and filtered April sunshine will
support development of a moderately unstable air mass. Strong deep-
layer shear will be present, with moderate southerly surface winds
today beneath 45-55 knot W-NW flow at 500 mb.
Meanwhile, a low-amplitude shortwave in fast zonal flow is currently
zipping across Mississippi. A long-lived cluster of strong to severe
storms is currently crossing the Mississippi river from Louisiana
into MS. Other lower-topped convective cells have blossomed
overnight in southeast LA and SE MS in the warm, moist sector to its
south. The main cluster of storms will ride east this morning along
the northward-advancing warm front, entering our Alabama Wiregrass
counties by mid-day.
By this afternoon, upper support may outrun the cluster of storms as
it moves across our GA counties, but convective cold pool dynamics
and boundary interactions will readily take advantage of the
thermodynamic and kinematic environment to feed clusters of storms
as they move east and flank south across the forecast area this
afternoon. Any discrete cells will be in an environment favorable
for supercells, so damaging wind gusts are the biggest concern.
Presence of a warm front could locally enhance 0-1 km shear and
tornado potential. There should eventually be plenty of convective
outflow boundaries to focus additional development. Where these
boundaries support training or backbuilding thunderstorms, heavy
rain and flash flooding will be a concern. See hydro section for
more on that.
Activity will fade this evening with the departure of upper support
and loss of daytime heating. Given the muggy air mass and earlier
&&
.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 321 AM EDT Mon Apr 3 2023
Once the shortwave exits our area, ridging begins building in for
the short term. We will begin a warming trend with highs climbing
into the upper 80s for most areas with mid-80s along the coast.
The I-75 corridor and southeast Big Bend may reach the lower 90s
Wednesday afternoon. The record highs for Tallahassee both Tuesday
and Wednesday are 91, and we will be within a few degree of these
records both days. Lows will be in the mid-60s. Some patchy fog
will be possible as well Tuesday night into Wednesday morning
given a warm, moist airmass.
&&
.LONG TERM...
(Thursday through Sunday)
Issued at 321 AM EDT Mon Apr 3 2023
Ridging continues to build on Thursday with the center of the
upper-level ridge nearly on top of our forecast area Thursday
afternoon. This yields another day where many inland areas may get
close to 90. The immediate coast, however, will likely remain in
the mid-80s. The record high for Tallahassee is 91 on Thursday, and
our current forecast calls for 90.
A cold front begins approaching our area late in the week,
bringing an increased chance for showers and thunderstorms,
beginning Thursday afternoon. However, the best rain chances will
be on Friday as the front begins to sink into our area. It remains
uncertain how far into our forecast area this front makes it, as
climatologically, it becomes harder for fronts to make a clean
sweep through our area heading into April. Shortwaves will ride
along the front through the weekend with potentially a stronger
shortwave arriving on Sunday. This will keep the chance of
scattered showers and thunderstorms in the forecast each day
through the long term period. This weekend, there will be a sharp
gradient in temperatures across the forecast area with upper 60s
to lower 70s for highs across the northern tier of counties with
lower to middle 80s in the Florida counties. Lows will cool in the
middle 50s to lower 60s.
&&
.AVIATION...
(12Z TAFS)
Issued at 701 AM EDT Mon Apr 3 2023
An overnight warm front has pushed low stratus with LIFR cigs
near TLH, ECP, and DHN.
This afternoon, a large, organized cluster of strong to severe
thunderstorms will move quickly east across all the terminals,
possibly lingering into early evening. Despite fast movement, the
large size of the cluster could mean a fairly long duration of
thunder and heavy rain, especially at DHN, ABY and/or TLH. Though
thunder will end by 02z, the near-surface air mass will still be
very moist, so IFR and LIFR cigs will overspread all terminals by
late this evening.
&&
.MARINE...
Issued at 321 AM EDT Mon Apr 3 2023
A complex of showers and thunderstorms will move into the forecast
area today, but may remain mostly north of the marine area.
However, some gusty winds may be possible if stronger storms make
it into the marine zones, most likely near shore west of Mexico
Beach. Otherwise, generally southerly winds around 5 to 15 knots
are expected through the next several days as the area remains on
the western periphery of high pressure over the Atlantic. Seas
will remain around 2 to 3 feet. Winds will shift to more easterly
late in the week as a weak cold front moves into the forecast
area.
&&
.FIRE WEATHER...
Issued at 321 AM EDT Mon Apr 3 2023
Early this morning, a warm front will quickly lift north across the
districts, bringing a marked increase in dewpoint and atmospheric
moisture. This afternoon, a few clusters of strong to severe
thunderstorms will move east, bringing strong, erratic and gusty
winds, along with pockets of excessive rainfall. Storms will fade
and exit this evening. Tuesday and Wednesday will feature much above
normal temperatures, but the air mass will be fairly muggy with
somewhat high humidity.
&&
.HYDROLOGY...
Issued at 321 AM EDT Mon Apr 3 2023
Heavy rain and flash flooding will be concerns this afternoon. A
cluster of thunderstorms will move east across our Alabama and
Georgia counties, with outflow boundaries spreading south into our
Florida counties along and north of the I-10 corridor. These
boundaries will support additional thunderstorm development. These
storms will be capable of training or back-building along the slow-
moving boundaries.
The 00z HREF shows neighborhood probabilities of up to 25 percent
for rainfall exceeding flash flood guidance, most prominently in a
corridor from Enterprise Alabama to near Camilla Georgia. The
probability of locally exceeding 5 inches of rain has rise into the
25-35 percent range in this same area, with non-zero chance of an 8-
inch amount somewhere near the I-10 corridor in FL.
Otherwise, riverine flooding on the Apalachicola River will soon
end. Releases from Woodruff Dam were cut back significantly on
Saturday afternoon, so it will only take a few more hours for the
Apalachicola River at Blountstown to drop below flood stage.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 81 67 87 65 / 60 10 0 0
Panama City 79 70 81 67 / 40 10 0 0
Dothan 77 67 86 64 / 80 10 10 0
Albany 76 65 87 63 / 80 30 10 0
Valdosta 83 65 88 64 / 60 20 0 0
Cross City 85 65 89 64 / 10 20 0 0
Apalachicola 77 70 78 68 / 20 10 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 9 PM EDT /8 PM CDT/ this evening for FLZ009-
011-016.
GA...Flood Watch until 9 PM EDT this evening for GAZ121-123-125-
142>146-155>158.
AL...Flood Watch until 8 PM CDT this evening for ALZ065>069.
GM...None.
&&
NEAR TERM...Haner
SHORT TERM...Young
LONG TERM....Young
AVIATION...Haner
MARINE...Young
FIRE WEATHER...Haner
HYDROLOGY...HanerIn the hours before
Local storm report, Apr 3, 12:22 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1222 PM EDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM TORNADO 1 S SHELL ARMY FIELD 31.35N 85.85W
04/03/2023 COFFEE AL TRAINED SPOTTER
BRIEF SPIN-UP TORNADO NEAR HIGHWAY 167 AND
SHELLFIELD ROAD.
&&
KGGLocal storm report, Apr 3, 12:25 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1225 PM EDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND DMG 2 WSW ENTERPRISE MUNICI 31.29N 85.94W
04/03/2023 COFFEE AL EMERGENCY MNGR
TREE DOWN NEAR NEW HOME CHURCH.
&&
KGGLocal storm report, Apr 3, 12:26 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1226 PM EDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM TSTM WND DMG 1 S DANLEYS CROSSROADS 31.41N 86.17W
04/03/2023 COFFEE AL EMERGENCY MNGR
TREE DOWN ON CR-377. TIME ESTIMATED BY
RADAR.
&&
KGGSpecial weather statement, Apr 3, 12:27 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1227 PM EDT Mon Apr 3 2023
GAZ125>131-144>146-031730-
Tift GA-Worth GA-Colquitt GA-Baker GA-Lee GA-Dougherty GA-Irwin GA-
Mitchell GA-Turner GA-Ben Hill GA-
1227 PM EDT Mon Apr 3 2023
...Strong thunderstorms will impact portions of western Irwin,
Dougherty, Turner, northeastern Mitchell, central Lee, northeastern
Baker, northern Colquitt, Tift, western Ben Hill and Worth Counties
through 130 PM EDT...
At 1227 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Leslie to near Albany to 10
miles northwest of Baconton. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newton, Tifton, Albany, Ashburn, Fitzgerald, Sylvester, Leesburg,
Putney, Omega, Norman Park, Baconton, Poulan, Doerun, Ty Ty,
Phillipsburg, Mystic, Unionville, East Albany, Marine Corps Logistics
Base and Turner City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 500 PM EDT for south central
and southwestern Georgia.
&&
LAT...LON 3185 8394 3184 8386 3182 8385 3183 8384
3180 8380 3180 8361 3185 8361 3185 8318
3161 8328 3133 8348 3132 8351 3126 8351
3133 8446 3162 8422 3191 8413 3191 8392
TIME...MOT...LOC 1627Z 271DEG 38KT 3186 8408 3162 8415 3148 8429
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
02-MONTGOMERYLocal storm report, Apr 3, 1:02 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
102 PM EDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM TSTM WND DMG 2 E W. MAIN/BRANNON ST 31.24N 85.45W
04/03/2023 HOUSTON AL EMERGENCY MNGR
TREE DOWN ON A HOME ON WHATLEY DRIVE. TIME
ESTIMATED BY RADAR.
&&
KGGLocal storm report, Apr 3, 1:03 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
103 PM EDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM TSTM WND DMG 3 ENE GREEN ACRES 31.24N 85.44W
04/03/2023 HOUSTON AL EMERGENCY MNGR
TREES DOWN IN WESTGATE PARK. POWER OUTAGES
ALSO REPORTED. TIME ESTIMATED BY RADAR.
&&
KGGThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 6:04 AM EDT | Flood Watch | TAE | Baker, Calhoun, Clay, Colquitt, Decatur, Dougherty and 6 more | 9 hr |
| Apr 3, 10:37 AM EDT | Special Weather Statement | TAE | Clay, Quitman, Randolph | 38 min |
| Apr 3, 11:13 AM EDT | Special Weather Statement | TAE | Calhoun, Clay, Quitman, Randolph, Terrell | 47 min |
| Apr 3, 11:52 AM EDT | Special Weather Statement | TAE | Calhoun, Dougherty, Lee, Terrell | 38 min |
| Apr 3, 12:15 PM EDT | Severe Thunderstorm Warning | TAE | Decatur, Early, Miller, Seminole | 60 min |
| Apr 3, 12:27 PM EDT | Special Weather Statement | TAE | Dougherty, Lee, Tift, Turner, Worth | 63 min |
| Apr 3, 1:01 PM EDT | Severe Thunderstorm Warning | TAE | Decatur, Early, Grady, Miller, Seminole | 74 min |
| Apr 3, 1:43 PM EDT | Tornado Warning | TAE | Grady | 47 min |
| Apr 3, 2:00 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Decatur, Grady, Thomas | 60 min |
| Apr 3, 2:43 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Thomas | 62 min |
Nearby
Tornado Warnings in Georgia, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.